Hail, Garfield
- When
- July 18, 5:48 PM CST
- Where
- Garfield County, 1 mi NNE of Garber
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.453, -97.573
Isolated thunderstorms developed across northern Oklahoma during the afternoon. The most intense storms produced golf ball size hail near Enid.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Isolated thunderstorms developed across northern Oklahoma during the afternoon. The most intense storms produced golf ball size hail near Enid. This thunderstorm moved south toward Guthrie and northern Oklahoma City, producing marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 18, 5:00 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 600 PM CDT SAT JUL 18 2009 .AVIATION... SHOWERS AND ISOLD TSTMS WILL CONTINUE THIS EVENING. MAIN IMPACTS WILL BE IN WESTERN PARTS OF THE AREA WITH MORE ISOLATED ACTIVITY FARTHER EAST. GIVEN THE SPOTTY COVERAGE WILL HANDLE WITH VCTS THROUGH THE EARLY EVENING WITH GENLY VFR CIGS. ACTIVITY SHOULD DIMINISH AFTER SUNSET. COULD SEE SOME OVERNIGHT REDEVELOPMENT...ESP IN THE WEST WITH MID LEVEL WAA DEVELOPING. && .PREV DISCUSSION... /ISSUED 229 PM CDT SAT JUL 18 2009/ .DISCUSSION... THE CLUSTER OF SHOWERS AND T-STORMS MOVING ACROSS THE RED RIVER INTO NORTH TEXAS THIS AFTERNOON WILL CONTINUE TO MOVE SSE THROUGH PORTIONS OF OUR NORTH TEXAS COUNTIES THIS AFTERNOON. BACK TO THE NORTHWEST... THE MID LEVEL ACTIVITY FROM SW KANSAS INTO THE EASTERN TEXAS PANHANDLE... OCCURRING NEAR THE UPPER LEVEL JET AXIS... MAY MOVE INTO THE WESTERN PARTS OF OUR CWA THROUGH EVENING. MEANWHILE... SHOWERS OVER NORTH CENTRAL OKLAHOMA HAVE WEAKENED AS THEY ENCOUNTERED SOMEWHAT MORE STABLE AIR. THE MODELS CONTINUE TO INDICATE A CONTINUATION OF THE NORTHWEST FLOW ALOFT THROUGH THE UPCOMING WEEK AS OUR AREA REMAINS BETWEEN THE UPPER RIDGE OVER THE WESTERN US AND THE DOWNSTREAM LONGWAVE TROUGH ACROSS THE EASTERN THIRD OF THE COUNTRY. THIS SHOULD KEEP THE EXCESSIVE HEAT AT BAY TO OUR WEST WHILE ALLOWING OCCASIONAL CLUSTERS OF SHOWERS AND T-STORMS TO DROP SOUTHEAST ACROSS PORTIONS OF THE AREA. WE WILL MAINTAIN THE HIGHEST RAIN CHANCES FOR TONIGHT ACROSS THE WEST AND SOUTHWEST WHERE INCREASING MID LEVEL WARM ADVECTION LATE TONIGHT WILL COINCIDE WITH THE UPPER LEVEL JET AND SOMEWHAT BETTER ELEVATED INSTABILITIES. HIGHER RESOLUTION MODELS ARE INDICATING THE DEVELOPMENT OF A CONVECTIVE COMPLEX OVER THE TEXAS PANHANDLE... PART OF WHICH COULD TRACK ACROSS OUR SOUTHWEST ZONES LATER TONIGHT. HOWEVER... A POSSIBLE NEGATIVE FACTOR FOR STORMS REACHING OUR CWA IS THE OUTFLOW BOUNDARY... CURRENTLY OVER THE TEXAS PANHANDLE... COULD TEND TO KEEP THE STORM INITIATION AREA TOO FAR TO THE WEST. WE WILL CONTINUE TO MONITOR THE EVOLUTION OF THIS ACTIVITY INTO THE EVENING. FOR SUNDAY... WILL MAINTAIN LOW POPS IN THE WEST DUE TO CONTINUED WEAK LIFTING SUPPORTED BY MID LEVEL WARM ADVECTION. WILL ALSO ADD LOW POPS TO THE FAR SOUTH AS THE WARM FRONT IS FORECAST TO MOVE TO NEAR THE RED RIVER BY AFTERNOON. RAIN CHANCES WILL IMPROVE OVER MOST OF THE AREA MONDAY NIGHT INTO EARLY TUESDAY AS A COLD FRONT DROPS SOUTH ACROSS THE AREA. MILD TEMPERATURES ARE EXPECTED ONCE AGAIN TONIGHT. THE DAYTIME HIGHS WILL BE WARMING THROUGH MONDAY... BUT STILL RUNNING A BIT BELOW AVERAGE. SOMEWHAT COOLER WEATHER WILL SPREAD BACK INTO THE AREA ON TUESDAY BEHIND THE COLD FRONT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 90 67 91 / 20 10 10 10 HOBART OK 65 93 68 93 / 30 20 20 10 WICHITA FALLS TX 65 91 69 94 / 30 30 20 10 GAGE OK 61 90 66 92 / 30 10 20 20 PONCA CITY OK 59 88 65 90 / 20 10 10 10 DURANT OK 63 89 67 90 / 20 20 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/32
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT SAT JUL 18 2009
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT SAT JUL 18 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE WEATHER IS POSSIBLE ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.
DISCUSSION...
A THUNDERSTORM COMPLEX WILL MOVE SOUTH THROUGH WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. ALTHOUGH SURFACE-BASED
INSTABILITY WILL BE LIMITED... THE COMPLEX SHOULD ENCOUNTER REDUCED
AMOUNTS OF ELEVATED INSTABILITY ONCE IT MOVES INTO WESTERN NORTH
TEXAS...MAKING SEVERE WEATHER UNLIKELY. ALTHOUGH AN ISOLATED SEVERE
STORM IS POSSIBLE EARLY THIS AFTERNOON... ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED WITH THIS ACTIVITY.
THUNDERSTORM CHANCES WILL CONTINUE TONIGHT ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS AS THE UPPER LEVEL DISTURBANCE MOVES OVERHEAD
AND WARM ADVECTION DEVELOPS AIDING IN GENERATING LIFT FOR
THUNDERSTORM DEVELOPMENT. AGAIN THE MAIN AREA WILL BE ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. MUCH LIKE THE AFTERNOON STORMS...
MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN ELEVATED IN NATURE...
LIMITING THE POTENTIAL FOR SEVERE WEATHER. HOWEVER AN ISOLATED
SEVERE STORM WILL REMAIN POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
A WARM FRONT WILL RETURN NORTH ON MONDAY...AS LOW PRESSURE DEVELOPS
NEAR NORTHWEST OKLAHOMA. ON MONDAY NIGHT AND TUESDAY...A COLD FRONT
WILL OVERTAKE THE WARM FRONT...MOVING FROM NORTHWEST TO SOUTHEAST.
THIS SETUP WILL BE FAVORABLE FOR SCATTERED TO WIDESPREAD
THUNDERSTORMS...AND SOME MAY BE SEVERE.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.
30/TAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 137 PM CDT SAT JUL 18 2009 TXZ085-181900- WILBARGER TX- 137 PM CDT SAT JUL 18 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WILBARGER COUNTY. THE GUST FRONT AT THE LEADING EDGE OF A CLUSTER OF THUNDERSTORMS WAS LOCATED 3 MILES SOUTHEAST OF OKLAUNION AT 135 PM CDT...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IN CENTRAL AND EASTERN WILBARGER COUNTY MAY MEASURE WIND GUSTS UP TO AROUND 45 MPH AS THE TEMPERATURE QUICKLY COOLS INTO THE 70S. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 630 PM CDT SAT JUL 18 2009 OKZ012-013-190000- GARFIELD OK-NOBLE OK- 630 PM CDT SAT JUL 18 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND NOBLE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF GARBER AT 630 PM CDT...MOVING SOUTH AT 25 MPH. SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE. PEOPLE IN GARFIELD AND NOBLE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Vance AFB radar (KVNX), 59 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Several trees, tree limbs, and power lines were downed from near 11th Street, west to Academy Road. Tree limb and power line damage was also reported near 15th Street and Noble Avenue. Monetary damage estimates were not available.
The hail was reported at Broad Street and Harrison Avenue.
A large tree was downed due to high winds near Guthrie Lake. Quarter-size hail was also reported at this location. Monetary damages were estimated.
The hail was reported near Guthrie Lake. Tree damage was also reported at this location.
The hail was reported near Liberty Lake.
The hail covered the ground near the intersection of Sooner and Coleman Roads.
The hail was reported near 2nd Street and Coletrane Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190158, 190159, 190160, 190161, 190162, 190167, 190168, 190163, 190164, 190165, 190166.